Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 7, 2016, 9:00 PM CDT for Todd County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2016, 9:00 PM CDT (02:00 UTC)
- Expired
- Sep 7, 2016, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
066 WWUS83 KMPX 080200 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 900 PM CDT WED SEP 7 2016 MNZ041-042-080245- TODD-DOUGLAS- 900 PM CDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TODD AND EASTERN DOUGLAS COUNTIES... AT 900 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROSE CITY...OR 16 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWERVILLE...CLARISSA...EAGLE BEND...ROSE CITY AND CLOTHO. THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 190 AND 205. LAT...LON 4597 9515 4608 9521 4629 9482 4606 9466 TIME...MOT...LOC 0200Z 246DEG 31KT 4605 9510 $$ FRANKS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 7, 6:14 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 7, 6:14 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 614 PM CDT WED SEP 7 2016 .UPDATE... Issued at 614 PM CDT Wed Sep 7 2016 Updated to include 00Z aviation discussion below. && .SHORT TERM...(This evening through Thursday) Issued at 413 PM CDT Wed Sep 7 2016 Strong shortwave near Bismark this afternoon and its associated PV boot rotating around the south end of it are the main concern during the short term. These features are also within the left exit region of a 120kt jet streak nosing into SW MN, so the forcing is strong to say the least. Short term CAMs have actually had a decent handle on this activity today, so followed the HRRR/HopWRF fairly closely for timing storms in, which look to arrive in our western CWA shortly after 6 pm. Cloud cover has limited heating, but dewpoints in the mid/upper 60s and some partial clearing in SW MN has allowed around 1000 j/kg of MLCAPE to develop. Deep layer shear is more than ample with 50 kts of 0-6km shear to support organized severe convection. CAMs have been pretty persistent with a linear storm mode for us, which means the primary threat will be strong winds. Flash flooding isn't too much of a concern either as storm motion will be 40+ mph. Main question still with this potential squall line is its southern extent. The HRRR basically has it all the way down to I-90, but WSW to ENE orientation of 850-500 thickness lines along with upper and llj forcing heading toward northern MN, believe storms will end up about as far south as the Twin Cities metro. As this line heads for western WI, it will be in quite the diminishing phase as it gets farther and farther from the main forcing that will be heading for the arrowhead. As for the greatest severe risk, the extent of the marginal risk in the most recent day 1 convective outlook from the SPC covers where the wind threat will be through tonight. For Thursday, we get a much needed break from the wet weather and will see the sun as well as high pressure currently over the northern Rockies goes from SD toward Chicago. Really only area of uncertainty with the forecast for tomorrow is with the dewpoints as boundary layer dewpoints from the GFS and NAM continue to indicate the potential for mixing dewpoints down into at least the lower 40s in western MN. .LONG TERM...(Thursday night through Wednesday) Issued at 413 PM CDT Wed Sep 7 2016 By Thursday night, the upper level pattern will consist of a broad longwave trough from the Pacific Northwest through the Great Lakes region, with shortwave energy embedded in the flow. A weak surface low will advance east through the Dakotas Thursday night through Friday morning. It certainly appears that the main source of forcing with the surface low and the vorticity advection in association with the upper trough will advance east across northern MN. There is still potential for precipitation in central MN but is trending downward. Farther to the south, warm air advection and low level moisture convergence is still forecast during this same time period across parts of the Midwest, and still expect precipitation to be possible into far southern MN in association with this activity. Overall, this setup is trending for central MN and western WI to end up split between two areas of focused precipitation, although light showers could still move through the area. The likelihood of significant QPF is diminishing. The cold front associated with the aforementioned surface low will pass through the area on Friday with high pressure filling in behind it form the west and the upper trough becoming compact and centered over our area by Saturday morning. Cooler temperatures will spread across the upper midwest under said trough. As the ridge of high pressure moves off to our east Sunday, southwesterly winds develop and we'll see a slight warm up Sunday and Monday. A stronger cold front looks to move through on Monday and cool air quickly fills in behind it as highs Tuesday should top out in the mid 60s. Lows next Tuesday night could drop into the lower 40s in parts of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Sep 7 2016 Primary concern through the period will be convection that is expected to move through the area this evening into the overnight hours. Individual storms will be moving northeast, but an MCS should develop and have a more eastward movement. Many of the CAMs, including the HRRR and HopWRF members, show a decent linear system with a southern extent which would impact nearly all TAF sites. However, thus far things have not been able to organize into an MCS, so will need to see how things evolve over the next few hours. The best forcing from the upper shortwave will go to our north, but there is instability in place ahead of the approaching cold front, along with sufficient deep layer shear for storm organization. We could have some lower clouds around after any storms until the front moves through the area late tonight/tomorrow morning. KMSP...Main uncertainty is with the occurrence and timing of convection this evening. Model consensus and trends point toward a window of 03-05Z, so went with that for now, and will amend as needed. There is the potential for some MVFR ceilings after any showers/storms occur, which would then hang around until the front comes through and scours things out. /OUTLOOK FOR KMSP/ Thursday Overnight...VFR. South wind 5 to 15 kt. Friday...MVFR possible with a chance of showers and thunderstorms. Southwest wind 10 to 15 kt becoming west. Friday night...VFR. Northwest wind 10 to 15 kt. Saturday...VFR. Northwest wind 5 to 15 kt. Saturday Night...VFR. West wind less than 10 kt becoming southwest 10 to 15 kt. Sunday...VFR. Southwest wind increasing to 15 to 25 kt. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE... SHORT TERM...MPG LONG TERM...SPD AVIATION...
Hazardous weather outlook, Sep 7, 2:26 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 226 PM CDT WED SEP 7 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 226 PM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN MINNESOTA AROUND 6 PM THIS EVENING AND MOVE ACROSS CENTRAL AND POSSIBLY SOUTHERN MINNESOTA THROUGH THE EVENING...ENTERING WESTERN WISCONSIN IN A WEAKENING STATE A LITTLE AFTER 10 PM. SEVERE WEATHER WITH DAMAGING WIND GUSTS WILL POSSIBLE ACROSS MINNESOTA...WITH THE SEVERE THREAT DIMINISHING IN WESTERN WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN MINNESOTA THIS EVENING.
In the hours before
Special weather statement, Sep 7, 5:19 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 519 PM CDT WED SEP 7 2016 MNZ047-072330- STEVENS- 519 PM CDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEVENS COUNTY... AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG STONE LAKE... OR 8 MILES NORTHWEST OF BIG STONE CITY...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOKIO...DONNELLY AND FISH LAKE. THIS INCLUDES U.S. HIGHWAY 59 NEAR MILE MARKER 177. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4576 9625 4576 9583 4548 9623 4573 9626 TIME...MOT...LOC 2218Z 222DEG 21KT 4540 9655
Special weather statement, Sep 7, 6:33 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT WED SEP 7 2016
MNZ041-047-048-080045-
POPE-STEVENS-DOUGLAS-
633 PM CDT WED SEP 7 2016
...A STRONG THUNDERSTORM WILL AFFECT STEVENS...DOUGLAS AND
NORTHWESTERN POPE COUNTIES...
AT 633 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DONNELLY...OR
7 MILES NORTHWEST OF MORRIS...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...MORRIS...STARBUCK...HANCOCK...EVANSVILLE...CARLOS...
BRANDON...CHOKIO...LOWRY...KENSINGTON...CYRUS AND DONNELLY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 111.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 154 AND 177.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4568 9615 4576 9606 4576 9576 4602 9577
4611 9566 4611 9514 4588 9515 4541 9575
4541 9623
TIME...MOT...LOC 2333Z 228DEG 28KT 4567 9599Special weather statement, Sep 7, 7:24 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT WED SEP 7 2016
MNZ041-042-048-049-080145-
TODD-STEARNS-POPE-DOUGLAS-
724 PM CDT WED SEP 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEARNS...SOUTHERN
TODD...SOUTHEASTERN DOUGLAS AND POPE COUNTIES...
AT 723 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STARBUCK...OR
19 MILES EAST OF MORRIS...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAUK CENTRE...MELROSE...LONG PRAIRIE...GLENWOOD...BROOTEN...
GREY EAGLE...LAKE OSAKIS...LITTLE SAUK...ROUND PRAIRIE...
GROVE LAKE...VILLARD AND GILCHRIST.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 112 AND 134.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 158 AND 189.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4594 9465 4578 9465 4541 9522 4541 9555
4546 9569 4588 9515 4610 9514
TIME...MOT...LOC 0023Z 230DEG 34KT 4553 9551Special weather statement, Sep 7, 9:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 900 PM CDT WED SEP 7 2016 MNZ041-042-080245- TODD-DOUGLAS- 900 PM CDT WED SEP 7 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TODD AND EASTERN DOUGLAS COUNTIES... AT 900 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROSE CITY...OR 16 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWERVILLE...CLARISSA...EAGLE BEND...ROSE CITY AND CLOTHO. THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 190 AND 205. LAT...LON 4597 9515 4608 9521 4629 9482 4606 9466 TIME...MOT...LOC 0200Z 246DEG 31KT 4605 9510 FRANKS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:24 PM CDT | Special Weather Statement | MPX | Pope | 81 min |
| Sep 7, 11:41 PM CDT | Special Weather Statement | MPX | Mille Lacs | 64 min |
| Sep 8, 3:08 AM CDT | Dense Fog Advisory | MPX | Chippewa, Eau Claire, Rusk | 2 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.